Alert archive / Arizona / Wind Advisories in 2023
Wind Advisory 39, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Oct 29, 2023, 12:58 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2023, 12:58 PM MST (19:58 UTC)
- Expired
- Oct 30, 2023, 5:00 PM MST
- In force
- 28 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2818 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566 WWUS75 KVEF 291958 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1258 PM PDT Sun Oct 29 2023 AZZ002-036-CAZ527-NVZ021-301000- /O.CAN.KVEF.HW.W.0007.000000T0000Z-231030T1200Z/ /O.NEW.KVEF.WI.Y.0039.231029T1958Z-231030T1800Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 1258 PM PDT Sun Oct 29 2023 /1258 PM MST Sun Oct 29 2023/ ...WIND ADVISORY IN EFFECT UNTIL 11 AM PDT /11 AM MST/ MONDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead National Recreation Area. In California, San Bernardino County- Upper Colorado River Valley. In Nevada, Lake Mead National Recreation Area. * WHEN...Until 11 AM PDT /11 AM MST/ Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Boaters should continue to use extreme caution when venturing onto area lakes. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NVZ017-301000- /O.CAN.KVEF.WI.Y.0038.000000T0000Z-231030T0600Z/ /O.CON.KVEF.FZ.W.0005.231030T1000Z-231030T1500Z/ Western Clark and Southern Nye County- Including Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 1258 PM PDT Sun Oct 29 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT MONDAY... ...WIND ADVISORY IS CANCELLED... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Western Clark and Southern Nye County. * WHEN...From 3 AM to 8 AM PDT Monday. * IMPACTS...The first freeze of the season will end the growing season in the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ522>526-NVZ014>016-020-022-292100- /O.CAN.KVEF.WI.Y.0038.000000T0000Z-231030T0600Z/ Death Valley National Park-Western Mojave Desert- Eastern Mojave Desert-Morongo Basin-Cadiz Basin- Esmeralda and Central Nye County-Lincoln County- Northeast Clark County-Las Vegas Valley-Southern Clark County- Including Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Vidal Junction, Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Las Vegas, North Las Vegas, Henderson, Boulder City, Primm, Searchlight, and Cal-Nev-Ari 1258 PM PDT Sun Oct 29 2023 ...WIND ADVISORY IS CANCELLED... Although widespread advisory level winds are no longer expected, gusty northerly winds up to 40 mph will continue across the region. $$ AZZ003-301000- /O.EXA.KVEF.FZ.W.0005.231030T1000Z-231030T1500Z/ Northwest Deserts- Including Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, and Yucca 1258 PM MST Sun Oct 29 2023 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MST MONDAY... * WHAT...Freezing temperatures as low as 32 are expected. * WHERE...Northwest Deserts. * WHEN... From 3 AM to 8 AM PDT Monday. * IMPACTS...The first freeze of the season will end the growing season in the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
3 follow-up statements
457 WWUS75 KVEF 300820 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 120 AM PDT Mon Oct 30 2023 AZZ003-301500- /O.CON.KVEF.FZ.W.0005.231030T1000Z-231030T1500Z/ Northwest Deserts- Including Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, and Yucca 120 AM MST Mon Oct 30 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Freezing temperatures as low as 32 are expected near the Kingman metro area. * WHERE...Northwest Deserts. * WHEN... From 3 AM to 8 AM PDT Monday. * IMPACTS...The first freeze of the season will end the growing season in the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NVZ017-301500- /O.CON.KVEF.FZ.W.0005.231030T1000Z-231030T1500Z/ Western Clark and Southern Nye County- Including Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 120 AM PDT Mon Oct 30 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Western Clark and Southern Nye County...including Pahrump, Desert Rock, and Indian Springs. * WHEN...From 3 AM to 8 AM PDT Monday. * IMPACTS...The first freeze of the season will end the growing season in the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ AZZ002-036-CAZ527-NVZ021-310000- /O.EXT.KVEF.WI.Y.0039.000000T0000Z-231031T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 120 AM PDT Mon Oct 30 2023 /120 AM MST Mon Oct 30 2023/ ...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM PDT /5 PM MST/ THIS AFTERNOON... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead National Recreation Area. In California, San Bernardino County- Upper Colorado River Valley. In Nevada, Lake Mead National Recreation Area. * WHEN...Until 5 PM PDT /5 PM MST/ this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Dangerous boating conditions likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
901 WWUS75 KVEF 301442 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 742 AM PDT Mon Oct 30 2023 AZZ003-301545- /O.EXP.KVEF.FZ.W.0005.000000T0000Z-231030T1500Z/ Northwest Deserts- Including Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, and Yucca 742 AM MST Mon Oct 30 2023 ...FREEZE WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... Temperatures will rise above freezing by 8 am so the freeze warning will expire. $$ NVZ017-301545- /O.EXP.KVEF.FZ.W.0005.000000T0000Z-231030T1500Z/ Western Clark and Southern Nye County- Including Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 742 AM PDT Mon Oct 30 2023 ...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING... Temperatures will rise above freezing shortly after 8 am so the freeze warning will expire. $$ AZZ002-036-CAZ527-NVZ021-310000- /O.CON.KVEF.WI.Y.0039.000000T0000Z-231031T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 742 AM PDT Mon Oct 30 2023 /742 AM MST Mon Oct 30 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT /5 PM MST/ THIS AFTERNOON... * WHAT...North winds 15 to 25 mph with gusts up to 45 mph. * WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead National Recreation Area. In California, San Bernardino County- Upper Colorado River Valley. In Nevada, Lake Mead National Recreation Area. * WHEN...Until 5 PM PDT /5 PM MST/ this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
746 WWUS75 KVEF 302353 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 453 PM PDT Mon Oct 30 2023 AZZ002-036-CAZ527-NVZ021-310100- /O.EXP.KVEF.WI.Y.0039.000000T0000Z-231031T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 453 PM PDT Mon Oct 30 2023 /453 PM MST Mon Oct 30 2023/ ...WIND ADVISORY WILL EXPIRE AT 5 PM PDT /5 PM MST/ THIS AFTERNOON... North winds have been decreasing down the Colorado River Valley late this afternoon and speeds less than 15 mph can be expected early this evening and overnight. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Oct 29, 8:56 AM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Oct 29, 8:56 AM MST, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 856 AM PDT Sun Oct 29 2023 .SYNOPSIS...Gusty north winds will prevail across the region today behind a cold front that moved through the area this morning. In addition to the winds, sharply cooler temperatures will be noticed today and Monday with gradual moderation next week as high pressure builds across the region. && .UPDATE...Brisk conditions across the region this morning with clear skies, much cooler temperatures, and breezy north winds. We expect the cooler start to the day to translate into cooler high temperatures this afternoon. Our far northern areas will see highs generally around 2-4 degrees cooler today than what we had yesterday and around 8-12 degrees cooler elsewhere. Breezy north winds will make it feel even cooler with gusty conditions continuing throughout the day. Winds are our main forecast concern today and current wind headlines will be evaluated against observational and forecast data to see if any changes are needed. The threat of freezing conditions in the northern portion of Mohave County this morning has ended, allowing the Freeze Warning that was in effect for that area to expire on time. The forecast looks in good shape for now. A forecast update has been sent primarily to clean up headlines. && .PREV DISCUSSION...1253 AM PDT Sun Oct 29 2023... .SHORT TERM...through Monday night. Cold front has progressed through the region early this morning leaving gusty north winds in its wake. Winds have been consistently gusting in the 40-50 mph range near Laughlin and Desert Rock, with more sporadic gusts of 35 to 45 mph elsewhere. Pressure gradients will maximize by midmorning and shallow surface inversions will tend to mix out, allowing for a relative maximum in the wind speeds by late this morning before gradually relaxing through the afternoon. The current wind products continue to look good with no changes necessary. The gusty north winds will also advect some colder air southward with high temperatures this afternoon dropping ~10 degrees from Saturdays observed values. As winds relax overnight, sub-freezing temperatures will be likely in the outskirts of Pahrump and around Indian Springs where a Freeze Warning is in effect for Monday morning. Gave some consideration to adding a Freeze Warning for the Kingman area Monday morning as well, but NBM probabilities remain ~25% or less, and guidance is insisting on some elevated winds overnight which would tend to inhibit the decoupling needed to reach freezing. It's a also a tad early compared to the usual first freeze for the area, so I held off for now. The day crew can give things another look with the mornings 12z data. By Monday afternoon, aside from some lingering breezes along the Colorado River, pleasant conditions should prevail area wide with temperatures remaining several degrees below normal. .LONG TERM...Tuesday through Saturday. With the exception of residual northerly wind gusts along the Colorado River Valley Tuesday morning, light afternoon breezes can be expected areawide through the week. Halloween evening weather will be characterized by mostly clear skies, wind gusts around 10 mph (15-20 mph for Laughlin/Bullhead City), and temperatures in the mid-60s to low-70s for desert valleys (including Las Vegas, Pahrump, Laughlin, Lake Havasu City, and Moapa) and in the low-50s to low 60s for higher elevations (including Kingman, Colorado City, Bishop, Pioche, and Tonopah). A broad, upper-level ridge will set up across the region, which will allow temperatures to gradually warm to 3-6 degrees above seasonal normals going into the weekend. && .AVIATION...For Harry Reid...Gusty north winds continue into the afternoon hours, with gusts around 30 knots expected. Gusts magnitude may be somewhat inconsistent until sunrise as mixing tries to overcome the nocturnal inversion. However, once the sun rises (14z), gusts are forecast to peak and become more regular. North winds gradually begin to subside in the late afternoon and evening, but will likely remain elevated through the overnight hours, with 60% probability of speeds 10+ knots. Clear skies. For the rest of southern Nevada, northwest Arizona and southeast California...Gusty north winds continue across the region through the TAF period. Strongest winds will be in the Colorado River Valley, where gusts of 35-50 knots are expected this morning and afternoon. Elsewhere, gusts are more likely to be in the 20-35 knot range. The only partial exception to these expectations is KDAG, which lies right on the boundary of the gusty north winds during nighttime hours. Drastic fluctuations between northerly and southerly winds will be possible until 15z this morning, and again after the sun sets this evening. During the daytime hours, high confidence in north-northeast winds. Other than strong winds, no aviation impacts from visibility or clouds, with VFR conditions and clear skies. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Salmen SHORT TERM...Outler LONG TERM...Varian AVIATION...Woods For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 10:16 AM MST | Dust Storm Warning | VEF | San Bernardino | 89 min |
Nearby
Wind Advisories in Arizona, 2023Wind Advisories in California, 2023Wind Advisories in Nevada, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.